As all pharmaceuticals, antibiotics can have medicine-related side effects such as rashes, nausea and diarrhea. Some can cause severe side effects such as kidney toxicity or central nervous system symptoms.
Serious adverse effects are rare overall but of great importance in clinical practice. For severe antibiotic resistant infections, older antibiotics with more toxic side effects may be the only option left. Antibiotics can also cause allergic reactions. Skin rashes and itching are usually mild and treatment can continue. However, in rare cases severe allergic reactions occur, including anaphylactic shock, and may progress to life-threatening conditions that must be treated promptly.
Examples of side effects
- Gastrointestinal side effects (abdominal pain, nausea, vomiting or diarrhea) are typically reported in 1-10 % of treated patients for most antibiotics. Certain antibiotics are reported to cause diarrhea in 20-25% of the patients. Treatment will sometimes be discontinued due to gastrointestinal side effects.
- Colistin is a last resort drug for highly resistant infections caused by Gram-negative bacteria. Colistin treatment in some cases have toxic effects on the kidneys.
Emergency department visits for antibiotic side effects
The magnitude of emergency department visits for antibiotic-associated adverse events has been estimated in an American study . Antibiotics were reported as the most probable cause in 19% of all medicine-related adverse events. Most reactions were allergic (79 %) but in general mild and only 6% of the patients were admitted to the hospital. According to the results of this study 1 out of 1000 antibiotic prescriptions results in an emergency department visit for drug-related adverse events, in total approximately 142,500 visits per year in the United States. Reduction of inappropriate antibiotic prescriptions even by a small percentage would substantially reduce the risk for adverse events in individual patients.
|Association of Adverse Events With Antibiotic Use in Hospitalized Patients||Journal article that describes adverse events related to antibiotic use. The authors conclude that adverse drug reactions are common during antibiotic therapy, and that many events can be avoided with better antibiotic use.|